Alert archive / Colorado / High Wind Watches in 2019

High Wind Watch 2, NWS Pueblo, CO

February 12, 20199 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Feb 12, 2019, 3:00 PM MST for 9 counties in Colorado. It took effect at Feb 13, 2019, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2019, 3:00 PM MST (22:00 UTC)
In effect from
Feb 13, 2019, 12:00 PM MST
Expired
Feb 12, 2019, 4:52 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS75 KPUB 122200
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
300 PM MST Tue Feb 12 2019

COZ072>075-078>080-087-088-130600-
/O.NEW.KPUB.HW.A.0002.190213T1900Z-190214T0600Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
INCLUDING La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, 
Stonewall, Weston, Spanish Peaks, Silver Cliff, Westcliffe, Rye, 
Walsenburg, and Trinidad
300 PM MST Tue Feb 12 2019

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

The National Weather Service in Pueblo has issued a High Wind
Watch, which is in effect from Wednesday afternoon through
Wednesday evening. 

* LOCATION...The Sangre de Cristo Mountains, Wet Mountains, Wet
  Mountain Valley, Huerfano and Western Las Animas Counties.

* CAUSE AND TIMING...A strong upper storm system will bring strong
  winds to the region, including the potential for downslope winds
  in the lee of the Eastern Mountains, into the Southern
  Interstate 25 corridor.

* WIND...Mountains will see west winds 30 to 50 mph with gusts in
  excess of 75 mph. Lower elevations will see west winds 20 to 40
  mph with gusts in excess of 60 mph.

* IMPACT...Strong crosswinds will be likely on north to south
  oriented highways, posing hazards for lightweight and high
  profile vehicles. Extreme caution is advised on Interstate 25,
  especially south of Pueblo. Power outages and tree damage will 
  also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
457 
WWUS75 KPUB 122352
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
452 PM MST Tue Feb 12 2019

COZ072>075-078>080-087-088-130800-
/O.UPG.KPUB.HW.A.0002.190213T1900Z-190214T0600Z/
/O.NEW.KPUB.HW.W.0002.190213T1900Z-190214T0600Z/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
INCLUDING La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, 
Stonewall, Weston, Spanish Peaks, Silver Cliff, Westcliffe, Rye, 
Walsenburg, and Trinidad
452 PM MST Tue Feb 12 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TO 11 PM MST WEDNESDAY...

The National Weather Service in Pueblo has issued a High Wind
Warning, which is in effect from noon to 11 PM MST Wednesday. The
High Wind Watch is no longer in effect. 

* LOCATION...The Sangre de Cristo Mountains, Wet Mountains, Wet 
  Mountain Valley, Huerfano and Western Las Animas Counties. 

* CAUSE AND TIMING...A strong upper storm system will bring 
  strong winds to the region, including the potential for 
  downslope winds in the lee of the Eastern Mountains, into the 
  Southern Interstate 25 corridor. 

* WIND...Mountains will see west winds 30 to 50 mph with gusts 
  in excess of 75 mph. Lower elevations will see west winds 20 
  to 40 mph with gusts in excess of 60 mph. 

* IMPACT...Strong crosswinds will be likely on north to south 
  oriented highways, posing hazards for lightweight and high 
  profile vehicles. Extreme caution is advised on Interstate 25, 
  especially south of Pueblo. Power outages and tree damage will 
  also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Feb 12, 10:19 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Feb 12, 10:19 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1019 AM MST Tue Feb 12 2019

.SHORT TERM...(Today and tonight)
Issued at 442 AM MST Tue Feb 12 2019

Currently, recent satellite imagery, computer simulations, radar
returns and real-time observations indicate that some high clouds
are extending from eastern El Paso county into eastern Otero county
with some localized low clouds located over far north-central
Saguache county as well as extending from far western Huerfano
county into far northern Costilla county.

Otherwise, dry conditions in combination with temperatures running
within a category or two of mid-February climatological averages are
being observed early this morning.  Some locally gusty winds are
also being reported early this morning with recent wind gusts of 43
mph near Manitou Springs, 47 mph near the Air Force Academy, 48 mph
near Monarch Pass and 56 mph near Cottonwood Pass.

For sensible weather, as dry northwesterly to zonal upper flow
develops over the CWA, dry conditions should be experienced today
and tonight. In addition, a potential for increasing winds should be
realized over southern Colorado later tonight.

Finally(outside of the San Luis Valley...where below seasonal
temperatures are anticipated), expect that maximum and minimum
temperatures during the next 24 hours should continue to run near
seasonal climatological averages over the majority of south-central
and southeastern Colorado.

.LONG TERM...(Wednesday through Monday)
Issued at 442 AM MST Tue Feb 12 2019

Breezy westerly flow aloft will be found over southern CO on Wed,
and as a result a lot of the lower elevations will see gusty
southwest to west winds.  Guidance temps for Wed are not in good
agreement, so will go middle of the road with highs for the day,
which are above average acrs the southeast plains and in the Upper
Arkansas River Valley.  It also looks quite dry acrs the southeast
plains, and min RH values are expected to be below 15%.  With the
combination of gusty winds and low RH values, it looks like much of
the I-25 corridor and all of Las Animas county will see critical
fire wx conditions Wed afternoon.  The one possible limiting factor
is the fuels status, which haven't been updated in a long time
(except for fire zone 233 which is reported to be critical as of
yesterday).  For now, will make the assumption that like zone 233,
the I-25 corridor zones have dry fuels and will issue a Fire Weather
Watch.  There is also some concern the eastern Fremont county could
see critical fire wx conditions on Wed as well, and possibly even
some additional areas of the eastern plains, but will let the day
shift reassess those locations later today.  Late in the day Wed, it
looks like some precip may move into the CONTDVD, with the GFS
moving precip in a little faster than the NAM.

Snow is then expected to ramp up Wed night along the CONTDVD as an
upper disturbance moves thru the area.  Some light snow could also
move into the eastern mtns and acrs the San Luis Valley Wed night.
Some breezy westerly winds will continue in many areas Wed night,
and will keep temps mild in those locations.  Snow will continue
along the CONTDVD on Thu, although it generally doesn't look as
heavy as on Wed night, but there will still be additional
accumulations.  Will not issue any winter weather highlights for the
CONTDVD this morning, but at this time it is looking like advisory
level snow amounts will likely occur over the central mtns and the
Eastern San Juan mtns, will let the next shift get a look at newer
model runs before a highlight is issued.  The eastern mtns could see
some light snow on Thu as well, but at this time the NAM and GFS
really don't show it.  Thu looks like another breezy to windy day
acrs much of southern CO, but RH values look higher and thus there
shouldn't be any fire weather concerns.  Temps acrs the southeast
plains on Thu are expected to be well above average.

Thu night thru midday Fri, a new weather system is forecast to move
acrs CO.  This system will bring snow to the mtns and high valleys.
The southeast plains could see some light precip, mainly Fri morning.
As the weather system moves east of the area for Fri afternoon,
drier weather is expected.  Temps will generally be cooler on Fri.
Fri night and Sat, another weather system is expected to move acrs
the state, bringing another round of snow to the mountains and some
of the lower elevations.

The weather for Sun and Mon looks unsettled and cooler than average,
with the potential for some light snow over the mtns and some of the
lower elevations, and upslope flow over the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1017 AM MST Tue Feb 12 2019

VFR conditions at all three terminals through the next 24 hours.
Expect an increase in mid to high level clouds tonight into
Wednesday morning. Winds will generally be light at less than 10
kts and diurnally driven. Stronger winds are expected by Wednesday
afternoon at all three terminals.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Wednesday afternoon for COZ226>230-233.

&&

SHORT TERM...77
LONG TERM...28
AVIATION...MOZLEY
Hazardous weather outlook, Feb 12, 5:38 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
538 AM MST Tue Feb 12 2019

COZ058>089-093>099-131245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
538 AM MST Tue Feb 12 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Increasing winds are expected to develop tonight, especially after
midnight, with wind gusts around 50 mph at times anticipated,
especially over favored higher terrain locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A combination of gusty winds, low humidities and dry fuels, are
expected to result in critical fire weather conditions Wednesday
afternoon in El Paso, Pueblo, Huerfano and Las Animas counties.

Accumulating snow, heavy at times, is expected along the
Continental Divide from late Wednesday through at least midday
Friday. Additional light accumulations of snow along the
Continental Divide, will be possible from midday Friday through
Monday.

The eastern mountains could see light accumulating snow Wednesday
night through Thursday night. Light accumulating snow will then
be possible over the eastern mountains late Saturday, and then
again on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over and near the mountains later tonight.

77/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:48 AM MSTFire Weather WatchPUBEl Paso, Huerfano, Las Animas, Pueblo11 hr
Feb 12, 2:46 PM MSTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Fremont, Huerfano and 5 more27 hr
Feb 12, 2:53 PM MSTWinter Storm WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache13 hr
Feb 12, 4:52 PM MSTHigh Wind WarningPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more30 hr

Nearby

High Wind Watches in Colorado, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.